Lightheadedness - B12 symptom

I think the most distressing B12 deficiency symptom I have is this permanent (for now!) faintness/dizziness. 

Has anybody any experiences or treatment suggestions for overcoming this particular neurological symptom? I've read a couple of stories which suggest this symptom is hard to treat. Has anybody else found that this symptom lingered?

I'm currently on sublinguals-about to switch to daily 1 mg hydroxocobalamin injections.

Any advice or reassurances welcome :)

11 Replies

  • Brilliantly well done on organising your own injections.  

    I (and many others) have found this is the way to overcoming the problems you describe.  I used to get spells where I literally couldn't stand up and used to try rolling over on the floor to try to "unwind" the spinning.  It's just horrible!

    Sturgeon sea-sickness tablets used to help a bit. 

    While you might get a near miraculous improvement, be aware that the longer you have suffered with it, the longer you are likely to find further gradual improvement - 18 months or more. 

    A year on from starting treatment I noticed the other day I could finally ride a bike "no hands" again for the first time in years and I haven't felt travel sick lately either!  It would be good to get an improvement in the speed of my reactions to maintaining my balance on my feet as I find the cattle I work with can still push me about so I'm hopeful that will get better yet!!

    Go for it!  I hope you feel better soon!  

    PS To keep your body metabolising the B12 you inject you will probably need lots of cofactors, ie a broad spectrum multivitamin and mineral supplement plus extra potassium, magnesium and folate.  Extra iron might be beneficial too.  I have had best results with methylfolate, potassium chloride and magnesium chloride.

    Although initially worried about high chloride intake, I have read that the chloride molecules are used to make HCl (the hydrochloric acid our stomachs use for digestion) so this is not a problem.  The chloride forms seem to be the most bio-available.  

  • Thank you for your reply and the tips on minerals!

    May I ask what you injection dose was (to start and following)? I've heard it's every other day until neurological symptoms stop improving.

    I've been this way for 2 months now. Really hope that there's an initial improvement so that I can get on with my life.

    Hope you get your reaction rebalance back!

  • Thank you!

    After an erratic start I did daily jabs of 1mg in 1 ml hydroxocobalamin from the Dr's from mid July but had to take lots of sublingual methylcobalamin to get the levels to anything that would work for me.  I then found 1.5 mg in 1 ml hydroxocobalamin ampoules on and have used these daily since December.  I don't need the sublingual methylcobalamin as a consequence but I don't metabolise the B12 without a methyl group so I now take methylfolate instead of folic acid to supply that!! 

    I know that people rarely take enough of everything to be really well but I think I am fairly extreme in my needs too. 

    You can look up my profile and see my post "My Experiences" for more information, if you like. 

    Good luck!  X 

  • My dizziness, faintness and balance have improved on B12. However there were/are other reasons for me, so don't assume it is all B12 - although it could be. 

    I also have migraine, which can cause it. I used to have severe neck problems - ditto. For the migraine I took aspirin - which made dizziness/faintness worse, with nose bleeds and stomach pain. I frequently get blocked ears and ear infections - definite relationship. Finally, more improvement came when I went gluten free.

    Just saying, check out other avenues as well.

  • Hi Frodo - sorry to but in - my mother has problems with wax build up in her ears - told she is a super-waxer - also told that she should not have her ears syringed as this is likely to cause her to have infections - supposed to go to hospital to have them vacuumed every few months.

  • Hi Gambit! 

    Welcome to butt in. I need to get my ears syringed regularly because wax and eczema build up, blocking the ear canal and causing pressure, which triggers daily migraine/deafness/dizziness. And infections can build up, also causing dizziness.

     I once had the ear vacuum and it made such a high pitched loud noise it made my tinnitus worse (which I'm happy to say B12 has now largely sorted). It was performed with a metal tube inserted into the ear and I had to keep completely still. 

    Something which seems comparatively trivial, like ear wax, can have a very big effect on well being and daily functioning! 

  • Sorry you had such a bad time with the vacuuming - it is specialised so mum has to go to ENT for it - have another acquaintance of my mothers age who finds herself in the same position.

  • Hi Frodo, glad i've seen your post.  I too get earache, ear popping (like being on an aeroplane) dizziness and nose bleeds too.  Had my 12 week injection 2 days ago, dizziness and some joint pain gone for now but still have ear problems.  Doctor told me I had too much ear wax and to put olive oil in my ears.  I didn't know there was a B12 connection with ear problems but suspected it might be.   

  • For me this was among the first symptoms to go when I started to get the amounts of B12 that I really needed - but I was using a nasal spray to administer about 3-4mg a day ... and still seem to need very high doses.

    I find that for me an injection just doesn't last a day - though it would take a few days for the dizziness to start coming back.

    Think you need to try and see and listen to your symptoms.

  • 3 injections in 3 days and I'm as giddy as ever!

    I had a couple of days in my first week, when I was taking 10000mcg methylcobalamin, and the faintness started to 'lift' but it stopped and was replaced by severe headaches so had to reduce the dose.

    It's also my third week on sublingual methylcobalamin (2500mcg seems a daily dose I can now tolerate).

    I guess I'm going to have to be patient and try to not panic!

  • if you get on with sublinguals you could try adenosyl B12 and see what that does for you. it may not give you the headaches - I initially had headaches with methyl but it cleared after a while ... but I've never had any headaches with adenosyl ...but we are all different.

    Really hope you manage to get over the giddiness soon.

You may also like...